Alert archive / Alabama / Special Weather Statements in 2015

Special Weather Statement, NWS Birmingham, AL

August 16, 2015Walker County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 16, 2015, 4:13 PM CDT for Walker County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2015, 4:13 PM CDT (21:13 UTC)
Expired
Aug 16, 2015, 5:00 PM CDT
In force
47 min
Issued by
NWS Birmingham, AL

County Walker County, AL

The radar

The Birmingham radar (KBMX), 57 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2015-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2015-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
430 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

060 
WWUS84 KBMX 162113
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
413 PM CDT SUN AUG 16 2015
 
ALZ015-024-162200-
WALKER AL-JEFFERSON AL-
413 PM CDT SUN AUG 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON AND
SOUTHEASTERN WALKER COUNTIES UNTIL 500 PM CDT...

AT 412 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OAK GROVE...OR 11 MILES NORTHWEST OF HUEYTOWN...MOVING NORTH AT 5
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUMITON...CORDOVA...DORA...SYLVAN SPRINGS...PARRISH...WEST
JEFFERSON...GORGAS STEAM PLANT...GORGAS...BURNWELL...QUINTON...
BELOIT...CONCORD...ROCK CREEK...BARNEY...MILLER STEAM PLANT...
BIRMINGPORT AND GOODSPRINGS.

LAT...LON 3348 8702 3345 8720 3374 8735 3379 8702
TIME...MOT...LOC 2112Z 165DEG 5KT 3355 8714 

$$

08

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 16, 2:47 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 16, 2:47 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
247 PM CDT SUN AUG 16 2015

.DISCUSSION...

THE RADAR HAS BEGUN TO BREAK OUT WITH SCATTERED SHOWERS AND STORMS
OVER THE LAST COUPLE OF HOURS. SATELLITE ESTIMATED PW VALUES HAVE
INCREASED TO 2 INCHES IN PORTIONS OF SOUTHWESTERN ALABAMA WITH DEEP
LAYER MOISTURE MOVING INTO THE AREA FROM THE GULF OF MEXICO. CURRENT
WATER VAPOR AND RAP UPPER AIR ANALYSIS INDICATE CONTINUED
SOUTHWESTERLY FLOW ALOFT AS A WEAK SURFACE LOW SPINS ACROSS THE
LOWER MISSISSIPPI RIVER VALLEY AND NORTHWESTERN GULF OF MEXICO.
FURTHER TO THE WEST...THE RIDGE ACROSS THE FOUR CORNER REGION IS
BEGINNING TO FLATTEN AS AN UPPER LEVEL TROUGH MOVES IN ALONG THE
PACIFIC COAST. CURRENT IR SATELLITE AND LIGHTNING DATA INDICATES A
WIDESPREAD CLUSTER OF STORMS IN THE NORTHERN GULF IN ASSOCIATION
WITH THIS UPPER LEVEL SYSTEM. MODELS INDICATE THAT SEVERAL WEAK
TROUGHS WILL ROTATE THROUGH THE AREA THIS EVENING AND INTO THE
OVERNIGHT HOURS. THEREFORE...DO NOT EXPECT THAT SHOWERS AND STORMS
WILL COMPLETELY DISSIPATE WITH THE LOSS OF DAYTIME HEATING. HAVE
KEPT IN LIKELY POPS FOR SHOWERS AND STORMS THROUGHOUT THE OVERNIGHT
PERIOD TO ACCOUNT FOR THE UPPER LEVEL TROUGH AND CONTINUED MOISTURE
ADVECTION. LOWS TONIGHT SHOULD BE AROUND NORMAL FOR THIS TIME OF THE
YEARS IN THE LOWER 70S.

SOUTHERLY TO SOUTHWESTERLY FLOW THROUGHOUT THE COLUMN WILL CONTINUE
TO START THE WORK WEE. PW VALUES OF OVER 2 INCHES WILL HAVE A GRIP
ON THE ENTIRE FORECAST AREA. THESE VALUES ARE WELL INTO THE 90TH
PERCENTILE FOR MID-AUGUST. THE UPPER LEVEL TROUGH CLOSES OFF ACROSS
THE NORTHWESTERN GULF OF MEXICO WITH WEAK WAVES CONTINUING TO ROTATE
THROUGH THE AREA. THE COMBINATION OF THESE PARAMETERS WILL LEAD TO
WIDESPREAD COVERAGE OF SHOWERS AND STORMS ACROSS THE AREA ON MONDAY
AS WELL. WITH THE WIDESPREAD CLOUD COVER AND PRECIPITATION HAVE KEPT
HIGH TEMPERATURES LIMITED TO THE LOW TO MID 80S. HAVE CONTINUED WITH
HIGHER POPS OVERNIGHT MONDAY NIGHT INTO TUESDAY AS WELL.
AGAIN...WITH HIGH PW VALUES AND CONTINUED SOUTHERLY FLOW
ALOFT...CANNOT RULE OUT PRECIPITATION CONTINUING INTO THE OVERNIGHT
HOURS.

ON WEDNESDAY...AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE NORTHERN
AND CENTRAL PLAINS. THE TROUGH WILL BEGIN TO TAKE ON A NEGATIVE TILT
AS IT MOVES INTO THE GREAT LAKES. THE TROUGH OVER THE NORTHWESTERN
GULF WILL GET PULLED SOME TO THE NORTHEAST BY THIS WAVE.
HOWEVER...THE NORTHERN TROUGH IS MOVING FAIRLY QUICKLY THROUGH THE
GREAT LAKES REGION AND THE TROUGH FURTHER TO THE SOUTH WILL BE
ABANDONED BY THE QUICKER AND MORE ROBUST WAVE TO THE NORTH. EVEN
THOUGH THIS TROUGH PASSES WELL TO THE NORTH...THERE COULD STILL BE
A FEW STRONG TO POTENTIALLY SEVERE STORMS ACROSS THE AREA WEDNESDAY
INTO THURSDAY. THE MAIN LIMITING FACTOR WILL BE THE WEAK LAPSE RATES
DUE TO DEEP SATURATION. POPS WILL REMAIN ELEVATED INTO WEDNESDAY IN
THE 50-70% RANGE. THE LATEST ECMWF HAS COME INTO BETTER AGREEMENT
WITH THE GFS BUT THERE ARE STILL SOME SLIGHT TIMING DIFFERENCES IN
THE OVERALL EVOLUTION OF THE TROUGH. A COLD FRONT IN ASSOCIATION
WITH THE UPPER LEVEL TROUGH WILL STALL JUST TO THE NORTH OF THE AREA
LATE IN THE WEEK AND EVENTUALLY WASH OUT. THE GEM ACTUALLY HAS THIS
FRONT MOVING INTO NORTHERN ALABAMA WITH SOME RELIEF FROM THE
HUMIDITY FOR THE NORTHERN COUNTIES BUT NOT BUYING INTO THIS SOLUTION
FOR MID TO LATE AUGUST. POPS REMAIN HIGH LATE IN THE WEEK AS WELL
WITH CONTINUED SOUTHERLY TO SOUTHWESTERLY FLOW. THE OVERALL THEME
FOR THE FORECAST IS WET AND MAY HAVE TO WATCH FOR THE POSSIBILITY OF
LOCALIZED FLOODING THROUGHOUT THE FORECAST PERIOD. DUE TO THE
ANOMALOUSLY HIGH PW VALUES AND CONTINUED UPPER LEVEL TROUGHS MOVING
THROUGH THE AREA...CANNOT RULE OUT MORE THAN JUST DIURNALLY DRIVEN
SHOWERS THROUGHOUT THE FORECAST PERIOD. HOWEVER...DO EXPECT THE BEST
CHANCE FOR PRECIPITATION WILL BE MAINLY DURING THE TYPICAL AFTERNOON
TIMEFRAME.

05/MA

&&

.AVIATION...
18Z TAF DISCUSSION.

CONVECTION HAS BEEN SLOW TO DEVELOP TODAY BUT ACTIVITY HAS BEEN
INCREASING WITHIN THE PAST HOURS. DIFFICULT TO PINPOINT WHERE
CONVECTION WILL BE CONCENTRATED THIS AFTERNOON...BUT DEEPER
MOISTURE IS LOCATED ACROSS THE SOUTHERN COUNTIES...SO BETTER AREAL
COVERAGE EXPECTED SOUTH OF I-20. ANY LOCATION WILL HAVE A CHANCE
OF SHWRS AND TSTMS THROUGHOUT THE ENTIRE TAF PERIOD. THE TSTM
ACTIVITY MAY DIMINSH AFTER 01Z DUE TO LOSS OF DAYTIME HEATING...
BUT AN UPPER LEVEL DISTURBANCE OVER THE NORTHERN GULF OF MEXICO
WILL LIKELY KEEP ACTIVITY GOING OVERNIGHT. LOW LEVEL MOISTURE WILL
ALSO INCREASE OVERNIGHT AND GUIDANCE IS SHOWING WIDESPREAD MVFR
CIGS DEVELOPING ACROSS SOUTH ALABAMA BY 09Z AND SPREADING
NORTHWARD. SOME LCL IFR CIGS POSSIBLE BETWEEN 10Z AND 15Z.

58/ROSE

&&

.FIRE WEATHER...

ELEVATED CHANCES FOR SHOWERS AND STORMS ARE EXPECTED THROUGHOUT
THE WORK WEEK. NO FIRE WEATHER CONCERNS ARE EXPECTED AT THIS TIME.

05/MA

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     71  83  72  84  72 /  60  70  70  70  40
ANNISTON    71  84  72  85  72 /  60  70  60  70  40
BIRMINGHAM  73  84  73  86  74 /  60  70  60  70  40
TUSCALOOSA  72  86  73  89  73 /  60  70  60  70  30
CALERA      72  84  73  86  73 /  60  70  60  70  30
AUBURN      72  85  73  84  73 /  60  70  60  70  30
MONTGOMERY  73  87  75  88  74 /  60  70  50  70  30
TROY        72  87  73  87  73 /  60  70  40  70  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 16, 5:46 AM CDT, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
546 AM CDT SUN AUG 16 2015

ALZ011>015-017>050-171400-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
546 AM CDT SUN AUG 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 16, 4:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
413 PM CDT SUN AUG 16 2015

ALZ015-024-162200-
WALKER AL-JEFFERSON AL-
413 PM CDT SUN AUG 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON AND
SOUTHEASTERN WALKER COUNTIES UNTIL 500 PM CDT...

AT 412 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OAK GROVE...OR 11 MILES NORTHWEST OF HUEYTOWN...MOVING NORTH AT 5
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUMITON...CORDOVA...DORA...SYLVAN SPRINGS...PARRISH...WEST
JEFFERSON...GORGAS STEAM PLANT...GORGAS...BURNWELL...QUINTON...
BELOIT...CONCORD...ROCK CREEK...BARNEY...MILLER STEAM PLANT...
BIRMINGPORT AND GOODSPRINGS.

LAT...LON 3348 8702 3345 8720 3374 8735 3379 8702
TIME...MOT...LOC 2112Z 165DEG 5KT 3355 8714

08

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 6:27 PM CDTSpecial Weather StatementBMXLamar48 min

Nearby

Special Weather Statements in Alabama, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.